New way to abate a heart attack

Administering GIK as soon as a person has a heart attack reduces the severity of the damage to the heart tissue from the heart attack

Bandaged heart
First aid given before a heart attack patient reaches the hospital can reduce the severity of the attack

The care that a person suffering a attack before s/he reaches the hospital is crucial. Now, research that was presented at the American College of Cardiology's 61st Annual Scientific Session suggests a simple way to minimise the intensity of the attack before the patient reaches the hospital—the patient should be given a mixture of glucose, insulin and potassium [GIK].

The study showed that patients who received GIK immediately after being diagnosed with acute coronary syndrome — which indicates a heart attack is either in progress or on the way — were 50 percent less likely to have cardiac arrest [a condition in which the heart suddenly stops beating] or die than those who received a placebo, although the treatment did not prevent the heart attack from occurring. Over the first month following the event, patients who received GIK were 40 per cent less likely to have cardiac arrest, die or be hospitalised for heart failure.

"When started immediately in the home or on the way to the hospital — even before the diagnosis is completely established — GIK appears to reduce the size of heart attacks and to reduce by half the risk of having a cardiac arrest or dying," said Harry P. Selker, MD, MSPH, executive director of the Institute for Clinical Research and Health Policy Studies at Tufts Medical Center, who led the study with Joni Beshansky, RN, MPH, co-principal investigator and project director.

Administering GIK immediately also reduced the severity of the damage to the heart tissue from the heart attack. On average, 2 per cent of the heart tissue was destroyed by the heart attack in people receiving GIK, compared with 10 percent in those who received the placebo. Although a significant proportion of suspected heart attacks are later determined to be false alarms [23 per cent in this study], administering GIK does not appear to cause any harmful effects in such patients.

EurekAlert!

Magnifying lens over an exclamation markSpot an error in this article? A typo maybe? Or an incorrect source? Let us know!

LEAVE A REPLY

Please enter your comment!
Please enter your name here